01:56pm Friday 22 September 2017

Clear speaking on lithium therapy

Lithium medication

Around 50,000 people in the UK are currently taking lithium. When used appropriately, lithium can be a good way to prevent mood swings caused by bipolar disorder, combating mania, or treating severe and recurring bouts of depression. However if patients become dehydrated or if they start taking other medicines that affect levels of lithium in the blood, the drug can cause serious harm, or even death.

A series of reported deaths and cases of serious harm linked to lithium therapy prompted the National Patient Safety Agency (NPSA) to describe the drug’s use as ‘error-prone’ last year.  The NPSA gave NHS hospitals and clinics 12 months to sort out their procedures in order to prevent more mistakes. That deadline – 31 December 2010 – is rapidly approaching.

Work by researchers at the University of Leeds, led by Professor of Pharmacy Theo Raynor, is now helping healthcare organisations meet this end-of-year deadline. The work was carried out with Leeds-based company Luto Research Ltd., a former spin-out from the University of Leeds that Professor Raynor co-founded in 2004.

Team members worked with the NPSA to look at the clarity of messages presented in a new booklet intended for patients taking lithium. They tested the information on members of the public to see if they could understand the key messages. They re-worded the advice – where needed – and then checked that their suggested sentences and phrases were easier to understand. The revised wording was then incorporated into the NPSA’s new patient information booklet that all NHS healthcare organisations should now be providing to people taking lithium.

The booklet explains to patients what type of tests they should have before starting lithium therapy and why they also need regular blood tests. Patients are told how long they should wait between taking their lithium and having a blood test so that the results are accurate, common factors that can cause their lithium blood levels to become too high, and how to recognise likely ‘lithium poisoning’.

“It is very important that all patients prescribed lithium are monitored correctly and told how to recognise early signs of any problems,” said Professor Raynor. “This booklet, which we have helped the NPSA to produce, uses clear, unambiguous language to tell patients how they should take their medicine, the importance of regular check-ups and blood tests, and what warning signs to look out for.”

For further information:

Paula Gould, University of Leeds press office: Tel 0113 343 8059, email p.a.gould@leeds.ac.uk

Notes to editors:

  1. More information on the problems associated with lithium therapy and actions taken to address these issues is available in a recent article in the British Medical Journal:  Gerrett D.,  Prescribing and monitoring lithium therapy: summary of a safety report from the National Patient Safety Agency, BMJ 2010;341:1157-1158.
  2. One of the UK’s largest medical, health and bioscience research bases, the University of Leeds delivers world leading research in medical engineering, cancer, cardiovascular studies, epidemiology, molecular genetics, musculoskeletal medicine, dentistry, psychology and applied health. Treatments and initiatives developed in Leeds are transforming the lives of people worldwide with conditions such as diabetes, HIV, tuberculosis and malaria. www.leeds.ac.uk
  3. Luto Research Ltd was created as a spin-out company of the University of Leeds in 2004. Underpinned by a strong research base, Luto works with clients to enhance the clarity of information created for patients. Since its inception, it has carried out more than 15,000 individual participant interviews to ensure that patient information materials are fit for purpose. http://www.luto.co.uk/

Share on:
or:

MORE FROM Mental Health and Behavior

Health news